Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 22, 2017, 9:01 PM CDT for Lac qui Parle County, Minnesota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2017, 9:01 PM CDT (02:01 UTC)
- Expired
- Sep 22, 2017, 9:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
County Lac qui Parle County, MN
The radar
The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 9:15 PM CDT | TSTM WND GST 52 | 5 Ssw Marietta, MN | MESONET STATION MN059, MARIETTA 5SSW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
165
WWUS83 KMPX 230201
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
901 PM CDT FRI SEP 22 2017
MNZ054-064-230245-
Yellow Medicine-Lac Qui Parle-
901 PM CDT FRI SEP 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAC QUI PARLE AND WEST
CENTRAL YELLOW MEDICINE COUNTIES...
At 901 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Bullhead Lake to Moritz to near Lake
Cochrane Rec Area. Movement was northeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
These storms will be near...
Canby and Marietta around 920 PM CDT.
Madison around 935 PM CDT.
Dawson and Bellingham around 945 PM CDT.
Other locations impacted by these storms include Nassau, Providence,
Burr, Big Stone National Wildlife Refuge, Madison Airport and Florida
Creek Wildlife Management Area.
This includes the following highways...
U.S. Highway 212 between mile markers 1 and 20.
U.S. Highway 75 between mile markers 95 and 124.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4527 9645 4526 9636 4509 9609 4476 9599
4462 9631 4463 9645
TIME...MOT...LOC 0201Z 230DEG 33KT 4497 9679 4482 9655 4464 9650
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 22, 6:52 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 22, 6:52 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Fri Sep 22 2017
.UPDATE...
Issued at 652 PM CDT Fri Sep 22 2017
Thought about extending the Heat Advisory for metro counties
through Saturday with heat indices possibly in the mid 90s again
and also sultry lows in the mid 70s tonight. However,
temperatures aloft won't be nearly as impressive as today, there
will be more cloud cover, and the risk of outflows from the west
could negatively impact max heating. Will allow the current
advisory to expire at 7 pm.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 346 PM CDT Fri Sep 22 2017
The surface cold front is knocking on our doorstep late this
afternoon, with the thermal ridge ahead of it producing near-
record temps/dewpoints and attendant widespread heat indices in
the upper 90s to lower 100s across central/southern MN into west
central WI. As the low level jet re-intensifies tonight, expect
showers and thunderstorms to develop over far western Minnesota in
the vicinity of the front. As the front meanders slowly eastward
on Saturday, precipitation chances will inch toward central MN
throughout the day. With precipitable water values also nearing
record values, heavy rainfall will be of concern over western MN
given the front will be nearly stationary. Given east/south
central MN into west central WI will go most of the diurnal
heating period precip-free with decent mixing, expect highs in
the upper 80s to lower 90s. Meanwhile, temps over the western
forecast area will likely only moderate about 5 degrees (into the
mid 60s to lower 70s).
There will also be a small threat for severe storms Saturday
afternoon and early eve given the abundant moisture combined with
deep layer shear progged around 30 knots, although the fact that
the stronger flow aloft is displaced from the frontal boundary,
expect the threat to remain marginal in nature.
.LONG TERM...(Saturday night through Friday)
Issued at 346 PM CDT Fri Sep 22 2017
In the big picture, we'll see the western trough ever so slowly
shift eastward over the weekend, with its associated frontal
boundary grudgingly moving along with it. With the heart of the
thermal ridge a bit farther east and more in the way of cloud cover,
we will be a bit cooler (but still well above normal) on Sunday. The
upper trough will work into the area for the first half of the week,
then we'll start to shift into northwest flow by the end of the week
as ridging starts to develop over the western US.
Most of the precipitation with the frontal boundary to our west
looks to occur along and west of the front, meaning it will mainly
be the western and northwest portion of the area that will be
impacted through the weekend. We could see some activity as far east
as the Twin Cities metro, but it would be limited, with most of the
weekend looking dry from near I-35 eastward. The front will finally
move eastward Sunday night and Monday, bringing its shield of
showers and some embedded thunder along with it. We should see
precipitation end from west to east Monday night and Tuesday as the
frontal boundary moves into the eastern Great Lakes and high
pressure works into our area. Things look mainly dry through the
remainder of the week with temperatures near or slightly below
normal. The main chance of any precipitation after Tuesday looks to
be Thursday into Friday when we'll see a cold front bring a
reinforcing shot of cold air, then wind up beneath the upper cold
pool while cyclonic flow lingers over the area.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 652 PM CDT Fri Sep 22 2017
VFR conditions expected through the period, except at AXN where
MVFR and possibly IFR cigs arrive behind the cold front late
tonight and Saturday. Thunderstorms will become more numerous
across western MN this evening, impacting only AXN. Wind shear
will develop mid evening with a strong 50+ kt jet streak around
2kft.
KMSP...VFR expected. Low level wind shear tonight is the only
other concern, with TS/SHRA activity expected to stay to the west
through Saturday afternoon.
/OUTLOOK FOR KMSP/
Sun...Mainly VFR. Slight chance MVFR/TSRA. Winds SW 5-10 kts.
Mon...MVFR/TSRA. Winds S 5-10 kts.
Tue...Chc MVFR/TSRA early. Winds NW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ023>026-028.
MN...Heat Advisory until 7 PM CDT this evening for MNZ054-056>070-
073>078-082>085-091>093.
&&
UPDATE...BORGHOFF
SHORT TERM...LS
LONG TERM...
AVIATION...BORGHOFFHazardous weather outlook, Sep 22, 7:47 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 747 PM CDT Fri Sep 22 2017 MNZ041>045-047>050-054>058-064-065-073-240100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Yellow Medicine-Renville-Redwood- 747 PM CDT Fri Sep 22 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight There is chance of thunderstorms and a marginal risk of severe weather, mainly after midnight. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances for thunderstorms exist from Saturday through Monday night. There is a marginal risk of severe weather Saturday across western and central Minnesota, with the main threats being hail and wind. Repeated rounds of thunderstorms this weekend in western Minnesota will also lead to an increased risk for flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed tonight and again Saturday afternoon. MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016- 023>028-240100- Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington- McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice- Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa- Eau Claire- 747 PM CDT Fri Sep 22 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hot and humid conditions with heat indices into the mid 90s are expected again Saturday from south central and east central Minnesota into western Wisconsin. Heat illnesses may occur, primarily for those who are active outdoors. Periodic chances for thunderstorms exist from Saturday through Monday night. There is a marginal risk of severe weather Saturday across western and central Minnesota, with the main threats being hail and wind. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed tonight. Borghoff
In the hours before
Special weather statement, Sep 22, 9:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
901 PM CDT FRI SEP 22 2017
MNZ054-064-230245-
Yellow Medicine-Lac Qui Parle-
901 PM CDT FRI SEP 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAC QUI PARLE AND WEST
CENTRAL YELLOW MEDICINE COUNTIES...
At 901 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Bullhead Lake to Moritz to near Lake
Cochrane Rec Area. Movement was northeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
These storms will be near...
Canby and Marietta around 920 PM CDT.
Madison around 935 PM CDT.
Dawson and Bellingham around 945 PM CDT.
Other locations impacted by these storms include Nassau, Providence,
Burr, Big Stone National Wildlife Refuge, Madison Airport and Florida
Creek Wildlife Management Area.
This includes the following highways...
U.S. Highway 212 between mile markers 1 and 20.
U.S. Highway 75 between mile markers 95 and 124.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4527 9645 4526 9636 4509 9609 4476 9599
4462 9631 4463 9645
TIME...MOT...LOC 0201Z 230DEG 33KT 4497 9679 4482 9655 4464 9650
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 9:11 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 49 min |
| Sep 22, 10:04 PM CDT | Special Weather Statement | MPX | Chippewa, Swift | 26 min |
| Sep 22, 11:00 PM CDT | Special Weather Statement | MPX | Pope | 45 min |
| Sep 22, 11:40 PM CDT | Special Weather Statement | MPX | Todd | 50 min |
| Sep 23, 3:28 PM CDT | Special Weather Statement | MPX | Nicollet | 32 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.